South Dakota, 2012

Hail and Damaging Winds in South Dakota, May 22, 2012

May 22, 2012 · NWS ABR · 13 events in 8 counties and zones

Numerous thunderstorms brought severe winds and large hail up to golfball size to parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Numerous thunderstorms brought severe winds and large hail up to golfball size to parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 22, 5:30 PM CST, 15 minutes earlier.

Area forecast discussion, May 22, 5:30 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
630 PM CDT TUE MAY 22 2012

.UPDATE...
A QUICK UPDATE FOR THE SEVERE THUNDERSTORM WATCH. SEVERAL STORMS
HAVE FORMED ACROSS CENTRAL COUNTIES...SO EXTENDED SEVERE MENTION
TO COVER WATCH AREA. UPDATE TO AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CHANCE FOR SIGNIFICANT THUNDERSTORMS TONIGHT CONTINUES TO BE THE
MAIN FORECAST CHALLENGE. A LOW PRESSURE SYSTEM CURRENTLY SITS OVER
THE WESTERN DAKOTAS. A WARM FRONT STRETCHES FROM WEST TO EAST
ACROSS CENTRAL NORTH DAKOTA...WHILE A COLD FRONT WAS JUST ALONG
THE SOUTH DAKOTA/WYOMING BORDER...WITH A DRYLINE FEATURE ALONG THE
WESTERN CWA BORDER. INSTABILITY IS NOT LACKING AS TEMPERATURES HAVE
REACHED THE MID TO UPPER 80S ACROSS MUCH OF THE AREA. DEWPOINTS
ALONG THE MISSOURI RIVER HAVE JUST REACHED 60 DEGREES...WHILE THE
REST OF THE AREA CONTINUES TO SEE DEWPOINTS IN THE 50S. LOOKING AT
0-6KM SHEAR VALUES OF 40+ KTS AND 0-1KM SHEAR VALUES NEAR 20 KTS
BY 00Z. SO...ATMOSPHERE IS DEFINITELY PRIMED FOR THE POTENTIAL FOR
SEVERE WEATHER. THE BIGGEST HINDRANCES LOOK TO BE HIGH LCL/S AND
MID LEVEL CAPPING. H7 TEMPERATURES ARE EXPECTED TO REACH +12 TO
+14 ACROSS THE SOUTHERN PORTION OF THE CWA. GENERAL THINKING IS
THAT IT MAY BE TOUGH FOR STORMS TO GET GOING...BUT IF ANY STORMS
DO DEVELOP...THEY WILL LIKELY BECOME SEVERE. HOWEVER...THINKING
BEST CHANCES FOR THIS TO HAPPEN WILL BE ALONG THE NORTHERN PORTION
OF THE CWA THIS EVENING...AND ACROSS THE EAST TONIGHT. HAVE
FOCUSED HIGHER POPS AND SEVERE MENTION TO THOSE AREAS...THOUGH
THAT MAY NEED TO BE ADJUSTED SHOULD ANYTHING BE ABLE TO DEVELOP
FURTHER SOUTH.

PRECIPITATION CHANCES LOOK TO CONTINUE THROUGH MUCH OF THE SHORT
TERM PERIOD AS AN UPPER LEVEL TROUGH PUSHES ENERGY ACROSS THE
NORTHERN PLAINS THROUGH THE END OF THE PERIOD. THE MODELS ARE IN
GOOD AGREEMENT THAT A LINE OF PRECIPITATION WILL DEVELOP FROM
MINNESOTA TO KANSAS WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THIS
MAY CLIP THE SOUTHEASTERN CWA...BUT OTHERWISE SHOULD REMAIN OUT OF
THE CWA.

SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED ON
WEDNESDAY...THEN WILL SEE JUST A TOUCH OF A COOL DOWN ON THURSDAY
WITH MORE CLOUD COVER EXPECTED.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
MAIN ISSUE DURING THE LONG TERM WILL BE DETERMINING TRACK AND
SPEED OF THE SURFACE LOW EXPECTED TO MOVE NORTHEAST ACROSS THE
NORTHERN PLAINS THIS WEEKEND. STILL A PRETTY DECENT SHOT FOR
RAINFALL FRIDAY NIGHT INTO SATURDAY NIGHT AS OVERRUNNING MOISTURE
SETS UP WITH THE SFC WARM FRONT SOUTH OF THE REGION. AS SFC LOW
GETS ORGANIZED SATURDAY NIGHT AND MOVES NORTHEAST THROUGH
SUNDAY...MOISTURE GETS PUSHED NORTHWARD AS THE WARM FRONT SURGES
NORTHWARD AS WELL. 12Z GFS COMING IN LINE WITH PRESENT AND EARLIER
EC RUNS IN SHOWING A QUICKER DEPARTURE TO OVERRUNNING PRECIP.
ALTHOUGH...AS THE COLD FRONT MOVES THROUGH THE AREA MODELS ARE
SHOWING THUNDERSTORMS DEVELOPING SUNDAY AFTERNOON AND
EVENING...MAINLY ACROSS THE FAR EASTERN/SOUTHEASTERN CWA AND
POINTS EAST. 12Z EC SLIGHTLY SLOWER WITH THE PROGRESSION OF THE
COLD FRONT AND THUS HAS CONVECTION DEVELOPING A BIT FURTHER WEST
INTO THE CWA. MANY DETAILS TO IRON OUT CONCERNING THIS SYSTEM BUT
IT DOES APPEAR RAINFALL WILL BE A FAIRLY GOOD BET FRIDAY NIGHT
THROUGH SATURDAY...WITH MORE UNCERTAINTY SUNDAY INTO MONDAY ON
PROGRESSION OF COLD FRONT AND EVENTUAL TRACK OF SURFACE LOW.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

STRONG SOUTH WINDS THROUGH THE EVENING AND EARLY OVERNIGHT
HOURS...HOWEVER A WIND SHIFT BEHIND A COLD FRONT WILL COME IN FROM
THE WEST...FINALLY PASSING THROUGH KATY BY EARLY MORNING. THE
WINDS OUT OF THE NORTHWEST WILL BE SIGNIFICANTLY LIGHTER...HOWEVER
STILL BREEZY. VISBY/CIGS SHOULD BE VFR ALTHOUGH CANT RULE OUT
THUNDERSTORMS MOVING ACROSS THE TAF SITES OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 22, 3:42 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT TUE MAY 22 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT TUE MAY 22 2012 /342 AM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION.
THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. SOME STORMS MAY BECOME
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AND
THROUGHOUT THE WEEKEND. A FEW STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE IN THE AFTERNOON AND INTO
THE NIGHT.

SERR

The radar

The Aberdeen radar (KABR), 123 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 2 high wind. Local standard time, as filed.

Hail, Walworth

When
May 22, 5:45 PM CST
Where
Walworth County, 1.94 mi E of Selby Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.470, -99.990

Hail, Campbell

When
May 22, 6:10 PM CST
Where
Campbell County, 7.74 mi S of Artas
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
45.770, -99.790

Hail, Campbell

When
May 22, 6:13 PM CST
Where
Campbell County, 8.31 mi SSE of Artas
Measured
1.75 in hail
Reported by
Public
Coordinates
45.770, -99.750

Hail, Edmunds

When
May 22, 6:30 PM CST
Where
Edmunds County, 0.84 mi NE of Hosmer
Measured
1 in hail
Reported by
Public
Coordinates
45.580, -99.470

Hail, McPherson

When
May 22, 6:48 PM CST
Where
McPherson County, 11.3 mi E of Hillsview
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
45.640, -99.340

Hail, Edmunds

When
May 22, 6:58 PM CST
Where
Edmunds County, 9.22 mi E of Hosmer
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.580, -99.290

Thunderstorm Wind, McPherson

When
May 22, 7:10 PM CST
Where
McPherson County, 2.78 mi WNW of Leola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.740, -99.000

Sixty mph winds were estimated by the public.

Thunderstorm Wind, Day

When
May 22, 8:11 PM CST
Where
Day County, 0.84 mi NE of Andover
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.410, -97.910

High Wind, Roberts

When
May 22, 9:20 PM CST
Where
Roberts forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

High Wind, Grant

When
May 22, 10:00 PM CST
Where
Grant forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Hail, Hand

When
May 22, 10:07 PM CST
Where
Hand County, 5.49 mi W of Danforth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.260, -98.990

Hail, Hand

When
May 22, 10:20 PM CST
Where
Hand County, 4.25 mi NE of Danforth
Measured
1 in hail
Reported by
Public
Coordinates
44.300, -98.830

Thunderstorm Wind, Hand

When
May 22, 10:20 PM CST
Where
Hand County, 9.82 mi ENE of Danforth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.310, -98.700

Sixty mph winds downed several large branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385075, 385076, 385077, 385078, 385080, 385081, 385084, 385086, 385090, 385092, 385082, 385083, 385087.